Oregon, 2012

Heavy Snow in Oregon, December 15 to 16, 2012

December 15 to 16, 2012 · NWS BOI · 2 events in 2 counties and zones

A winter storm spread 4 to 5 inches of snow across most of Harney County on the 16th of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A winter storm spread 4 to 5 inches of snow across most of Harney County on the 16th of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 15, 8:21 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 15, 8:21 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
821 PM MST SAT DEC 15 2012

.DISCUSSION...PCPN IN ERN OREGON WILL SPREAD INTO WRN IDAHO BEFORE
MIDNIGHT.  SEVERAL HOURS OF LIGHT SNOW EXPECTED WITH UP TO 5 INCHES
IN IDAHO MOUNTAINS NORTH OF THE SNAKE BASIN AND 1 TO 3 INCHES
ELSEWHERE.  IN THE TREASURE VALLEY ONLY ABOUT ONE INCH OF WET SNOW
IS EXPECTED.  WITH ROAD TEMPS AND AIR TEMPS ABOVE FREEZING ROADS
WILL GET WET OR AT WORST SLUSHY.  WEAK COLD FRONT PRE-DAWN SUNDAY
WILL BE FOLLOWED BY PARTIAL CLEARING SUNDAY MORNING BEFORE A
STRONGER PACIFIC STORM COMES IN LATE SUNDAY.  WINTER STORM WATCH
IS APPROPRIATE FOR OUR NRN ZONES SUNDAY AFTERNOON THROUGH MONDAY
MORNING FOR A COMBINATION OF SNOW ACCUMULATION AND INCREASING
SOUTHWEST WIND.  SHADOWING WILL COME INTO PLAY IN THE TREASURE
VALLEY SUNDAY NIGHT DUE TO STRONG SOUTHWEST WINDS BELOW 7000 FEET
MSL.  EVEN SO...NAM PRODUCES .20 TO .30 INCH PCPN IN THE TREASURE
VALLEY.  STORMS EARLIER THIS MONTH PRODUCED LESS THAN .05 INCH DUE
TO SHADOWING.  THIS TIME THOUGH NAM ALSO SHOWS MOISTURE CONVERGENCE
SUNDAY NIGHT...EVEN AFTER LOW LEVELS HAVE BECOME SATURATED.
MOISTURE CONVERGENCE IS ESPECIALLY STRONG 03Z-06Z MONDAY IN THE
BOISE MOUNTAINS AND THE OWYHEES.  BUT IT IS ALSO SIGNIFICANT IN
THE TREASURE VALLEY.  THE EXCESS MOISTURE MUST FALL OUT AS PCPN
AND WE EXPECT MAXIMUM PCPN 03Z-09Z SUNDAY NIGHT.  ALSO...SNOW LEVEL
WILL BE RISING SUNDAY NIGHT AS A WARM FRONT PASSES THROUGH.  WET
SNOW IN THE TREASURE VALLEY IN THE EVENING WILL MIX WITH OR CHANGE
TO RAIN DURING THE NIGHT WITH ROADS STAYING WET INSTEAD OF SNOWY.

&&

.AVIATION...PERIOD OF IFR IN SNOW ACROSS MUCH OF SE OREGON AND SW
IDAHO TONIGHT. A BRIEF IMPROVEMENT TO VFR BETWEEN 09Z AND 15Z IN SE
OREGON BEFORE SNOW AND IFR CONDITIONS REDEVELOP SUNDAY AFTERNOON. IN
SW IDAHO THE SNAKE RIVER VALLEY WILL IMPROVE TO VFR BY 12Z WITH
CONDITIONS DETERIORATING AGAIN AFTER 21Z. EXPECT WEST-CENTRAL AND
BOISE MTNS TO REMAIN OBSCURED THROUGH SUNDAY WITH SCATTERED SNOW
SHOWERS. SURFACE WINDS TO 15 KTS THROUGH SUNDAY INCREASING SUNDAY
NIGHT AND MONDAY. WESTERLY WINDS ALOFT OF 30 KTS AT 10K FEET MSL
SUNDAY INCREASE TO 50-70 KTS BY MONDAY MORNING.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH MONDAY...INITIAL SHORT WAVE TROUGH
LOCATED NEAR 127W 46N AS OF 145 PM MST. THIS WAVE WILL MOVE INTO
THE AREA AND HELP SPREAD SNOW OVERNIGHT. A COLD FRONT WILL ACCOMPANY
THIS FEATURE...AND WE EXPECT THE COLD FRONT TO MOVE THROUGH SE
OREGON BETWEEN MIDNIGHT AND 5 AM LOCAL TIME...AND THROUGH SW IDAHO
BETWEEN 5 AM AND 9 AM LOCAL TIME. AN ADVISORY FOR SNOW IS IN EFFECT
FOR BAKER COUNTY OREGON AND THE UPPER WEISER RIVER BASIN IN SW IDAHO
THROUGH 5 AM MST...4 AM PST...TOMORROW. THERE WILL BE SNOW IN ALL
ZONES...BUT THOSE AREAS WILL HAVE THE LARGEST IMPACTS FROM THE
EVENT. IN THE TREASURE VALLEY...SNOW IS EXPECTED TO ACCUMULATE IN
GRASSY AREAS AROUND AN INCH...MAINLY AFTER MIDNIGHT. ROAD TEMPS ARE
EXPECTED TO BE WARM ENOUGH TO KEEP ACCUMULATIONS ON ROADS TO A
MINIMUM. A SECOND AND STRONGER SYSTEM WILL MOVE IN SUNDAY NIGHT AND
MONDAY...BRINGING MORE PRECIPITATION AND STRONGER WINDS. WE HAVE
LEFT A WATCH IN PLACE FOR GENERALLY THE NORTHERN HALF OF THE CWA
FROM LATE SUNDAY AFTERNOON THROUGH MONDAY MORNING. AT THIS TIME...WE
BELIEVE SNOWFALL AMOUNTS WILL MEET THE ADVISORY CRITERIA...BUT WINDS
WILL RESULT IN BLOWING SNOW THAT MAY RESULT IN CONDITIONS THAT
WARRANT A WARNING. AT THIS TIME THE WIND SPEEDS ARE RIGHT ON THE
CUSP OF WARNING CRITERIA...AND FOR THAT REASON WE LEFT THE WATCH AS
IS FOR NOW. AS TIME DRAWS NEARER AND WE REFINE THE WIND SPEED
FORECAST...WE WILL BE ABLE TO CHANGE THE WATCH TO EITHER A WARNING
OR AN ADVISORY. THERE IS VERY LITTLE CHANCE THE WATCH WILL BE
CANCELLED WITHOUT AN ADDITIONAL PRODUCT...EITHER AN WARNING OR
ADVISORY...BEING ISSUED.

BECAUSE THE SECOND SYSTEM FOLLOWS SO FAST ON THE HEELS OF THE
FIRST...THERE WILL BE A SHARP WARM FRONTAL PASSAGE SUNDAY EVENING.
BECAUSE COLD AIR WILL BE TRAPPED IN THE VALLEYS...THIS WILL
TEMPORARILY BRING SNOW TO THE LOWER VALLEY FLOORS. AT THIS TIME WE
BELIEVE THE ROADS WILL AGAIN BE TOO WARM FOR SIGNIFICANT
ACCUMULATIONS THAT COULD ENDANGER TRAVEL. HOWEVER...GRASSY AREAS
COULD AGAIN SEE AROUND AN INCH OF SNOW. THIS WILL MELT QUICKLY AS
TEMPS FAIL TO GET EVEN AS LOW AS FREEZING IN THE LOWER VALLEYS.
AFTER THE WARM FRONT PASSES...SNOW WILL CHANGE TO RAIN IN THE
LOWER VALLEYS...ELIMINATING THE POTENTIAL WINTER WEATHER HAZARD
THERE. WINDS WILL BE AN ISSUE WITH THIS SECOND SYSTEM. WINDS AT
700 MB WILL RANGE FROM 60 KTS TO 80 KTS MONDAY MORNING AT 12Z OVER
MUCH OF THE AREA. THIS WILL HELP PRODUCE MODERATE TO HEAVY SNOW IN
OROGRAPHICALLY FAVORED AREAS...IN THIS CASE MEANING WEST-FACING
SLOPES AND MTN- RANGES. IT WILL ALSO RESULT IN STRONG GUSTS AND
NEAR-BLIZZARD CONDITIONS ON EXPOSED MTN PEAKS. LIGHT RAIN IS
EXPECTED IN MOST OF THE SNAKE RIVER VALLEY...WITH SNOW LEVELS
SLOPING FROM AROUND 4800 FEET NEAR THE NV BORDER DOWN TO 3500 FEET
IN BAKER COUNTY AND IN THE WEST-CENTRAL MTNS. WINDS WILL REMAIN
ABOVE NORMAL THROUGHOUT THE DAY MONDAY AS ANOTHER COLD FRONT MOVES
THROUGH DURING THE MORNING IN SE OREGON AND LATE MORNING TO EARLY
AFTERNOON IN SW IDAHO. LOW-LEVEL AND MID-LEVEL WINDS WILL NOT
ALIGN WELL DURING THIS EVENT...THEREFORE NO WIND HEADLINES WILL
BE NEEDED FOR LOWER ELEVATION ZONES. SNOW WILL CONTINUE FALLING IN
THE MTNS THROUGH MONDAY AFTERNOON.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...THE PROGRESSIVE PATTERN
WILL CONTINUE. MONDAY NIGHT AND TUESDAY A DEEP SHORTWAVE TROUGH ALOFT
FROM THE GULF OF ALASKA WILL SWING SOUTH AND EAST OVER THE NORTHERN
INTERMOUNTAIN REGION. THIS SYSTEM WILL BRING THE COLDEST AIR THAT WE
HAVE SEEN SO FAR THIS MONTH...WITH BELOW NORMAL TEMPERATURES TUESDAY
NIGHT AND WEDNESDAY. MOST OF THE PRECIPITATION WILL BE OVER THE
MOUNTAINS MONDAY NIGHT AND TUESDAY...BUT THE LOWER VALLEYS COULD SEE
LIGHT SNOW ACCUMULATIONS. FOLLOWING THIS SYSTEM A SHORTWAVE RIDGE
WILL MAINTAIN MOSTLY DRY WEATHER WEDNESDAY AND WEDNESDAY NIGHT.
THURSDAY THROUGH SATURDAY A DEEPENING UPPER LEVEL TROUGH OFF THE
NORTHWEST COAST WILL SUPPORT INCREASING SOUTHWEST FLOW ALOFT OVER
THE WESTERN STATES...WARMING OUR TEMPERATURES TO A FEW DEGREES ABOVE
NORMAL. THIS PATTERN WILL FAVOR OROGRAPHIC PRECIPITATION...WITH THE
VALLEYS REMAINING MOSTLY DRY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY IDZ033.
     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
     IDZ011-013-028-033.
OR...WINTER WEATHER ADVISORY UNTIL 4 AM PST SUNDAY ORZ062.
     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
     ORZ062.
&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....DG
PREV SHORT TERM...SP
PREV LONG TERM....JT/WH
Hazardous weather outlook, Dec 15, 5:32 AM MST, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
532 AM MST SAT DEC 15 2012

IDZ011-013-028-033-ORZ062-161300-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
UPPER WEISER RIVER-BAKER COUNTY-
532 AM MST SAT DEC 15 2012 /432 AM PST SAT DEC 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE UPPER
WEISER BASIN IN IDAHO AND BAKER COUNTY IN OREGON FROM LATE THIS
AFTERNOON THROUGH TONIGHT. FOR DETAILS...SEE THE LATEST WINTER
WEATHER MESSAGE...BOIWSWBOI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH IS IN EFFECT FROM LATE SUNDAY AFTERNOON
THROUGH MONDAY MORNING FOR THE WEST CENTRAL MOUNTAINS...BOISE
MOUNTAINS...CAMAS PRAIRIE...AND UPPER WEISER BASIN IN IDAHO...AND
BAKER COUNTY IN OREGON. FOR DETAILS...SEE THE LATEST WINTER
WEATHER MESSAGE...BOIWSWBOI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
ESTABLISHED PROCEDURES.

IDZ012-014>016-029-030-ORZ061-063-064-161300-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
532 AM MST SAT DEC 15 2012 /432 AM PST SAT DEC 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING A PERIOD OF LIGHT SNOW TO THE AREA
TONIGHT...WITH ACCUMULATIONS OF UP TO AN INCH IN THE VALLEYS AND
UP TO 2 INCHES IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT RAIN AND SNOW SHOWERS SUNDAY THROUGH TUESDAY WITH LIGHT
SNOW ACCUMULATIONS POSSIBLE...MAINLY AT HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
ESTABLISHED PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Baker

When
December 15, 10:00 PM MST to December 16, 10:00 AM MST
Where
Baker forecast zone
Reported by
COOP Observer
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

The cooperative observer at Halfway reported 5 inches of snow overnight from the 15th to the 16th and the SNOTELS at Eilertson Meadows and Tipton reported 5 to 7 inches of new snow.

Heavy Snow, Harney

When
December 16, 8:00 AM PST to 1:00 PM PST
Where
Harney forecast zone
Reported by
COOP Observer
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

Cooperative observers at Fields and Drewsey reported 5 and 4 inches of new snow, respectively, and spotters in Burns reported 4 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421886, 421876.